Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Mar 12, 2019, 11:24 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It took effect at Mar 17, 2019, 1:00 AM CDT. It was in force for 60 days.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 11:24 AM CDT (16:24 UTC)
- In effect from
- Mar 17, 2019, 1:00 AM CDT
- Expired
- May 15, 2019, 8:53 PM CDT
- In force
- 60 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at LeClaire (LECI4).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 12 ft
- Major stage
- 13.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 3:14 AM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Mar 12, 3:14 AM CDT, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 AM CDT Tue Mar 12 2019
.SYNOPSIS...
Issued at 223 AM CDT Tue Mar 12 2019
Yet another potent winter storm is spinning off the Baja coast
this morning with the subtropical jet pushing into the
southcentral US. This is the weather-maker for us the next two
days. Meanwhile surface high pressure has settled over the CWA
with a few patches of aviation fog. High and mid level clouds
streaming from the upper level low in the southwest are apparent
on satellite to our south and west.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 223 AM CDT Tue Mar 12 2019
As the surface high slides east this morning strong warm air
advection will develop pushing temperatures several degrees warmer
than yesterday. 50s are possible as far north as the Quad Cities.
However sunshine will be on the decrease with mid and high clouds
moving into the area this morning followed by low clouds this
afternoon.
Models agree in bringing generally modest rainfall amounts into
the area starting in the afternoon and continuing overnight. Most
areas will see 1/4 to 1/2 inch with some spots receiving up to 3/4
inch. Since we are already saturated much of this will turn into
runoff and add to river issues, though yesterday's river forecasts
accounted for this. Given rainfall over top of the snow cover in
the far north and warm frontal inversion, we could see some
locally dense fog develop this evening and overnight.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 223 AM CDT Tue Mar 12 2019
Forecast focus on intense storm system then quieter by the weekend.
Wednesday through Thursday: Cyclone in eastern CO at 12z Wed
intensifies considerably and reaches its peak intensity at 974 mb as
it pushes across western KS during the afternoon. After that the
cyclone occludes/fills and weakens as it tracks to western IA on
Thursday. The best opportunity for widespread moderate to locally
heavy rain and scattered thunderstorms looks to be Wednesday
afternoon and evening. This is when the cyclone will still be a
powerhouse with a very strong wind field and shear, combined with
strong dynamics/dry punch. Basically a text book very intense late
winter/early spring storm system. PWAT's will increase to 1.30
inches with a a very impressive moisture transport. While the severe
weather threat appears minimal due to limited instability, this
could change and the very strong shear/wind field will need to be
monitored. Any intense storm may be capable of producing damaging
wind and hail. Models suggest a band of showers and thunderstorms
during the afternoon and evening but these will be moving rapidly
and thus may limit the amount of rainfall. The latest model runs
have decreased the qpf and indicate an average rainfall of about 1/2
inch. However, for now I will maintain the flood watch for our
western counties. Very mild temperatures will push northward ahead
of the intense cyclone with highs in the 60s roughly south of Hwy
30. The last time we hit 60 was on Halloween!
Gradient winds will be gusting to around 35 mph from the se on
Wednesday into Wed evening, then sw winds gusting to around 45 mph
on Thursday. This will need to be monitored for possible wind
headlines.
Thursday night: With the occluding stage of the cyclone tracking
into the Great Lakes region, the deeper moisture will have been
shunted well off to our east. As the colder air arrives there may be
a mix of rain/snow possibly changing to snow briefly before ending.
However, not expecting any accumulations. Northwest winds will
still be gusting to around 35 mph.
Friday through early next week: It appears Mother Nature will be
taking a much needed vacation as a major pattern change to a
northwest flow occurs. This will bring a quieter weather regime with
temperatures near normal for mid March.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) ISSUED
AT 223 AM CDT Tue Mar 12 2019
A storm system moving into the area from the southwest will bring
rain along with lowering ceilings and visibilities to the forecast
area this afternoon and evening. Conditions should progressively
deteriorate with MVFR cigs and vsbys anticipate in the afternoon.
Then as rain intensifies during the evening hours, IFR cigs and
vsbys can be anticipated. As surface high pressure migrates east
during the forecast period, winds will becoming southerly and
increase above 10 kts by afternoon.
&&
.HYDROLOGY...
Issued at 223 AM CDT Tue Mar 12 2019
Rock River: Updated
Flood warnings continue along the entire length of the river from
just downstream of Sterling/Rock Falls to the mouth. Major
flooding is now expected by this weekend at Joslin and Moline.
A new ice jam developed Sunday evening near Lundeen's Landing
back upstream to Cleveland. Temperatures above freezing may cause
water levels near the ice jam to fluctuate rapidly.
The situation with the ice jams between Lyndon and Prophetstown has
not changed over the past 24 hours. Route 78 remains open but water
is at the edges of the pavement. Rainfall and temperatures above
freezing may cause water levels near the ice jams to fluctuate
rapidly.
&&
.CLIMATE...
ISSUED AT 223 AM CDT Tue Mar 12 2019
Week 2...March 19-25
Odds favor a drier/quieter pattern with normal to above normal
temperatures and below normal precipitation across much of the
Midwest.
Haase
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from Wednesday afternoon through Thursday afternoon
for Benton-Buchanan-Delaware-Dubuque-Iowa-Jefferson-Johnson-
Jones-Keokuk-Linn-Van Buren-Washington.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Haase
AVIATION...Wolf
HYDROLOGY...Haase
CLIMATE...HaaseHazardous weather outlook, Mar 12, 3:31 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 331 AM CDT Tue Mar 12 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 331 AM CDT Tue Mar 12 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Another potent storm system is expected to impact the area Wednesday through Thursday, bringing strong winds and the potential for significant rain and a few thunderstorms. This may cause additional flooding concerns. A Flood Watch is in effect for areas generally along and west of a line from Dubuque Iowa, to Iowa City, and to Keosauqua in southeastern Iowa from Wednesday afternoon, through Thursday afternoon. This watch may eventually need to be expanded eastward. Stay tuned for later statements and updates concerning this storm system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:43 AM CDT | River Flood Warning | DVN | Delaware, Jones | 3 days |
| Mar 12, 9:43 AM CDT | River Flood Warning | DVN | Jackson | 5 days |
| Mar 12, 9:43 AM CDT | River Flood Warning | DVN | Cedar, Jones, Linn | 21 days |
| Mar 12, 10:18 AM CDT | River Flood Warning | DVN | Lee | 68 hr |
| Mar 12, 10:45 AM CDT | River Flood Warning | DVN | Linn | 21 days |
| Mar 12, 10:45 AM CDT | River Flood Warning | DVN | Benton, Linn | 9 days |
| Mar 12, 10:45 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 21 days |
| Mar 12, 10:45 AM CDT | River Flood Warning | DVN | Cedar, Johnson | 21 days |
| Mar 12, 10:45 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 20 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Clinton | 63 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Clinton, Scott | 96 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Muscatine, Scott | 99 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Muscatine | 99 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Louisa, Muscatine | 101 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Louisa | 105 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 107 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Des Moines | 109 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 109 days |
| Mar 12, 11:24 AM CDT | River Flood Warning | DVN | Lee | 103 days |
Nearby
River Flood Warnings in Iowa, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.